Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 144, NWS Atlanta, GA

July 14, 2004Catoosa County, Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 14, 2004, 12:18 AM EDT for Catoosa County, Dade County, Walker County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 12:18 AM EDT (04:18 UTC)
Expired
Jul 14, 2004, 12:45 AM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Catoosa County, GA, Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 67 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 9:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 140418
SVRATL
GAC047-083-295-140445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1217 AM EDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATOOSA COUNTY IN NORTHWEST GEORGIA
  DADE COUNTY IN NORTHWEST GEORGIA
  WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 1245 AM EDT

* AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 60 MPH   
LOCATED OVER NEW ENGLAND...MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BOYNTON...
CEDAR GROVE...CHICKAMAUGA...CLOUDLAND STATE PARK...DAVIS
CROSSROADS...FORT OGLETHORPE...GRAYSVILLE...HIGH POINT...HINKLES...
INDIAN SPRINGS...LINWOOD...LA FAYETTE...LOOKOUT MOUNTAIN...NAOMI...
NEW ENGLAND...NOBLE...RINGGOLD...RISING FAWN...ROCK SPRING...
ROSSVILLE...TRENTON AND WILDWOOD.

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK
DOWN TREES AND POWER LINES. MOBILE HOMES AND VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. TAKE COVER NOW

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3501 8540 3493 8561 3459 8548 3463 8520
      3497 8505

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:38 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 13, 10:38 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1038 PM EDT TUE JUL 13 2004

.UPDATE...
MESOSCALE THUNDERSTORM COMPLEX MOVING INTO TENNESSEE TUESDAY EVENING
WILL CONTINUE PRESSING SOUTH. LOOKS LIKE ARRIVAL ON THE GEORGIA
BORDER WILL BE AROUND MIDNIGHT. SYSTEM MAY BEGIN TO WEAKEN AS IT
ENTERS THE STATE WITH A DECREASE IN COVERAGE IN TIME.
HOWEVER...SYSTEM MAY LIVE LONG ENOUGH TO REACH DOWN INTO THE
NORTHERN PORTION OF ATLANTA METROPOLITAN AREA AND THE CARROLLTON
AREA. THIS IS BASED ON A LOOK AT THETA-E DATA ON ETA MODEL.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15
Hazardous weather outlook, Jul 13, 9:48 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
948 PM EDT TUE JUL 13 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140747-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
948 PM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH GEORGIA
TONIGHT...

.SYNOPSIS...
A BOW ECHO OVER SOUTHERN KENTUCKY HAS DEVELOPED OUT AHEAD OF A
CONVECTIVE COMPLEX. THE COMPLEX IS MOVING SOUTH AND SHOULD ARRIVE IN
EXTREME NORTH GEORGIA GEORGIA AROUND MIDNIGHT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
BOW ECHO AS IT MOVES INTO AND ACROSS THE AREA. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT LARGE HAIL
...DAMAGING WINDS AND INTENSE LIGHTNING. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE NORTH OF A LINE FROM CALHOUN TO
DAHLONEGA. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE
BETWEEN THE HOURS OF MIDNIGHT AND 200 AM EDT WEDNESDAY MORNING.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF
NORTH GEORGIA...AS THE BOW ECHO AND CONVECTIVE COMPLEX MOVE INTO
EXTREME NORTH GEORGIA AROUND MIDNIGHT. THIS COMPLEX WILL LEAD TO
GREATER INSTABILITY. DEWPOINTS ARE EXPECTED TO REMAIN IN THE 70S.
CAPE WILL BE INCREASING TO 2500 TO 3000. HELICITY VALUES ARE
FORECAST TO BE AROUND 50. LIFTED INDICES WILL DECREASE TO AROUND
MINUS 6. THIS MAY LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS
OF 75 MPH OR GREATER AND LARGE HAIL AND INTENSE LIGHTNING.

THERE WILL BE AN UPPER LEVEL JET APPROACHING THE STATE WITH
DIVERGENT WINDS AHEAD OF IT. THIS WILL ENHANCE THE THUNDERSTORM
DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A
CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOME STORMS MAY BE SEVERE.
FOR THURSDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, Jul 13, 8:18 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
818 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             ROCHELLE                31.95N 83.46W
07/13/2004  0.75 INCH        WILCOX             GA   CO-OP OBSERVER

0530 PM     TSTM WND DMG     4 W ABBEVILLE           31.99N 83.37W
07/13/2004                   WILCOX             GA   CO-OP OBSERVER

            SEVERAL TREES DOWN ON ROADS BETWEEN ABBEVILLE AND
            ROCHELLE. POWER LINES ALSO DOWN.

&&

PAG

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:51 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker24 min
Jul 14, 12:11 AM EDTSevere Thunderstorm WarningFFCFannin, Murray, Whitfield49 min
Jul 14, 12:55 AM EDTSevere Thunderstorm WarningFFCChattooga, Gilmer, Gordon50 min
Jul 14, 12:59 AM EDTSevere Thunderstorm WarningFFCTowns, Union46 min
Jul 14, 1:03 AM EDTSevere Thunderstorm WarningFFCGilmer27 min
Jul 14, 1:14 AM EDTSevere Thunderstorm WarningFFCDawson, Lumpkin, Pickens46 min
Jul 14, 1:15 AM EDTSevere Thunderstorm WarningFFCBartow, Cherokee45 min
Jul 14, 1:37 AM EDTSevere Thunderstorm WarningFFCCobb, Paulding, Polk38 min
Jul 14, 1:55 AM EDTSevere Thunderstorm WarningFFCHaralson35 min
Jul 14, 3:54 PM EDTSevere Thunderstorm WarningFFCFannin36 min
Jul 14, 4:05 PM EDTSevere Thunderstorm WarningFFCTowns25 min
Jul 14, 4:20 PM EDTSevere Thunderstorm WarningFFCFannin40 min
Jul 14, 4:28 PM EDTTornado WarningFFCFannin47 min
Jul 14, 4:42 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield33 min
Jul 14, 4:49 PM EDTSevere Thunderstorm WarningFFCGilmer26 min
Jul 14, 4:59 PM EDTSevere Thunderstorm WarningFFCGilmer46 min
Jul 14, 5:03 PM EDTSevere Thunderstorm WarningFFCLumpkin, Union42 min
Jul 14, 5:09 PM EDTSevere Thunderstorm WarningFFCDawson, Pickens51 min
Jul 14, 5:26 PM EDTFlash Flood WarningFFCFannin3 hr
Jul 14, 5:34 PM EDTSevere Thunderstorm WarningFFCHall41 min
Jul 14, 5:43 PM EDTSevere Thunderstorm WarningFFCForsyth32 min
Jul 14, 5:46 PM EDTSevere Thunderstorm WarningFFCCherokee29 min
Jul 14, 5:52 PM EDTTornado WarningFFCPickens23 min
Jul 14, 5:56 PM EDTSevere Thunderstorm WarningFFCDawson49 min
Jul 14, 5:59 PM EDTTornado WarningFFCCherokee46 min
Jul 14, 6:11 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Jackson64 min
Jul 14, 6:22 PM EDTSevere Thunderstorm WarningFFCForsyth23 min
Jul 14, 6:28 PM EDTSevere Thunderstorm WarningFFCFulton47 min
Jul 14, 6:39 PM EDTTornado WarningFFCCherokee, Fulton36 min
Jul 14, 6:47 PM EDTSevere Thunderstorm WarningFFCForsyth28 min
Jul 14, 6:54 PM EDTSevere Thunderstorm WarningFFCOconee, Walton51 min
Jul 14, 7:04 PM EDTSevere Thunderstorm WarningFFCMorgan41 min
Jul 14, 7:10 PM EDTSevere Thunderstorm WarningFFCCherokee35 min
Jul 14, 7:12 PM EDTSevere Thunderstorm WarningFFCGwinnett63 min
Jul 14, 7:14 PM EDTTornado WarningFFCFulton31 min
Jul 14, 7:25 PM EDTSevere Thunderstorm WarningFFCForsyth35 min
Jul 14, 7:28 PM EDTSevere Thunderstorm WarningFFCGreene62 min
Jul 14, 7:31 PM EDTSevere Thunderstorm WarningFFCHeard29 min
Jul 14, 7:44 PM EDTSevere Thunderstorm WarningFFCMorgan46 min
Jul 14, 7:49 PM EDTSevere Thunderstorm WarningFFCNewton, Rockdale41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.